Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 23, NWS Marquette, MI

June 14, 2004Delta County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jun 14, 2004, 4:04 PM EDT for Delta County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2004, 4:04 PM EDT (20:04 UTC)
Expired
Jun 14, 2004, 4:45 PM EDT
In force
41 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Delta County, MI

The radar

The Marquette radar (KMQT), 97 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:01 PM EDT, 3 minutes earlier.

Area forecast discussion, Jun 14, 4:01 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
401 PM EDT MON JUN 14 2004

.DISCUSSION...
MAIN CONCERN IS WITH THE POTENTIAL OF SHOWERS AND THUNDERSTORMS OVER
UPPER MICHIGAN.

WATER VAPOR IMAGERY AND RUC/ETA SHOWING A BROAD LONGWAVE TROUGH OVER
MUCH OF CENTRAL CANADA AND A ZONAL FLOW ACOSS NORTHERN CONUS. A
115KT UPPER LEVEL JET MAX IS OVER SOUTHERN MINNESOTA AND NORTHERN
WISCONSIN. A WEAK SHORTWAVE CAUGHT IN THIS ZONAL FLOW RACED WEST AND
CENTRAL U.P. THE SHORTWAVE GENERATED SCATTERED SHOWERS OVER THE U.P.
THIS AFTERNOON. ANOTHER RAPIDLY MOVING WEAK SHORTWAVE IS OVER
MINNESOTA FOLLOWED BY ANOTHER OVER MONTANA. SURFACE ANALYSIS SHOWING
A BOARD RIDGE OVER CENTRAL CANADA PUSHING A COLD FRONT ACOSS LAKE
SUPERIOR. TO THE SOUTH A LOW IS OVER NORTHWEST INDIANA AND DRAWING
WARM MOIST AIR INTO THE OHIO VALLEY AND LOWER MICHIGAN. SURFACE DEW
POINTS HAVE CLIMBED INTO THE UPPER 50S ACROSS THE REGION. 305K
ISENTROPIC ANALYSIS INDICATE ASCENT OVER CENTRAL LAKE SUPERIOR AND
TO THE SOUTHEAST OF THE FORECAST AREA. THE CONDENSATION PRESSURE
DEFICT AT 305K IS AROUND 75MB. ONE BRANCH OF THE LOW LEVEL JET IS
OVER LAKE ERIE AND THE NORTH BRANCH IS OVER EASTERN U.P.

THE SHORTWAVE OVER MINNESOTA WILL MOVE TO CENTRAL UPPER MICHIGAN
LATE TONIGHT. A SURFACE RIDGE WILL SLIDE INTO THE UPPER GREAT LAKES
REGION. THE COLD FRONT WILL REACH NORTHERN LOWER MICHIGAN BY
SUNRISE. SBCAPE AND MUCAPE VALUES ARE GENERALLY AROUND 200 J/KG OR
LESS. CONDITIONS SHOULD REMAIN DRY OVERNIGHT.

ANOTHER SHORTWAVE WILL TREK INTO THE FORECAST AREA ON TUESDAY. MEAN
SURFACE-500MB RH WILL BE AROUND 50 PERCENT. Q-VECTORS CONVERGENCE
WILL INCREASE OVER THE FAR WEST PART OF THE FORECAST AREA...BUT
MARGINAL OVER THE REST OF THE CWA. THE SURFACE LOW WILL MVOE INTO
WESTERN ONTARIO DRAGGING A COLD FRONT INTO MINNESOTA AND WESTERN
IOWA. SHOWERS AND THUNDERSTORMS SHOULD SPREAD INTO THE WESTERN CWA
BY LATE AFTERNOON.

THE SHORTWAVE WILL MOVE ACROSS UPPER MICHIGAN ON TUESDAY NIGHT AND
WEDNESDAY. Q-VECTOR CONVERGENCE WILL INCREASE AND ISENTROPIC LIFT.
THE MEAN SURFACE-500MB RH WILL INCREASE TO >80 PERCENT. THE SURFACE
COLD FRONT WILL LIKEWISE MOVE ACROSS THE FORECAST AREA. CONDENSATION
PRESSURE DEFICIT WILL LOWER TO 30 MB.

ALL MODELS AGREE ON A CLOSED MID LEVEL LOW OVER OVER NORTHERN CANADA
WEDNESDAY NIGHT. ETA DEPICTS ANOTHER LOW OVER JAMES BAY. GFS/ECMWF
ONLY DEPICTS A SHORTWAVE IN THAT AREA. ALL MODEL FAVOR A SHORTWAVE
EXTENDING FROM THE LOW OR SHORTWAVE BACK INTO THE FORECAST AREA. THE
UKMET IS WEAKEST AND SLOWEST IN THE MOVEMENT OF THIS SHORTWAVE.
PREFER THE CONSENSUS. SURFACE PROJECTIONS SHOW A LOW OVER SOUTHERN
MANITOBA WITH A COLD FRONT STRETCHING WEST AND RIDGE OVER THE UPPER
GREAT LAKES. THE MEAN RH SUGGEST THAT THE AIR MASS WILL BE FAIRLY
DRY. THUS IN SPITE OF THE INSTABILITY ALOFT...SURFACE FEATURE AND
LACK OF MOISTURE WILL KEEP PRECIPITATION OUT. A MID LEVEL RIDGE WILL
SWING ACROSS THE FORECAST AREA ON THURSDAY AS THE COLD FRONT MOVES
THROUGH NORTHERN MINNESOTA. ANOTHER SHORTWAVE WILL MOVE ACROSS THE
FORECAST AREA ON THURSDAY NIGHT AND FRIDAY AS THE COLD FRONT TRACKS
ACROSS THE UPPER MICHIGAN. ECMWF/GFS SHOWING ANOTHER WEAK SHORTWAVE
WILL SWING ACROSS THE ONTARIO AND SKIRT THE U.P. ON FRIDAY NIGHT AND
SATURDAY. MEANWHILE...AT THE SURFACE A RIDGE WILL BE OVER THE AREA
ALONG WITH LOW RH. THUS DO NOT EXPECT ANY PRECIPITATION DURING THAT
PERIOD. ECMWF/GFS SHOWING A CLOSED LOW AND ACCOMPANY SURFACE
REFLECTION WILL ROTATE SLOWLY THROUGH THE FORECAST AREA LATE SUNDAY
NIGHT AND MONDAY. THUS LOOKING FOR A CHANCE OF SHOWERS AND
THUNDERSTORMS.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DLG
Hazardous weather outlook, Jun 14, 4:32 AM EDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
432 AM EDT MON JUN 14 2004

MIZ001>007-009>014-084-085-151200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
428 AM EDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND TUESDAY

THERE WILL BE SCATTERED THUNDERSTORMS OVER CENTRAL U.P. EARLY THIS
EVENING. A FEW STORMS COULD CONTAIN SMALL HAIL...BRIEF HEAVY RAIN
AND WIND GUSTS TO 40 MPH.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON WEST.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY
MORNING. THERE IS ALSO A CHANCE OF THUNDERSTORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

DLG

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 9:24 PM EDTSpecial Marine WarningMQT66 min
Jun 13, 9:53 PM EDTSpecial Marine WarningMQT67 min
Jun 13, 9:53 PM EDTSpecial Marine WarningMQT67 min
Jun 14, 4:36 PM EDTSevere Thunderstorm WarningMQTSchoolcraft54 min
Jun 14, 4:46 PM EDTSevere Thunderstorm WarningMQTDelta59 min
Jun 14, 4:54 PM EDTSpecial Marine WarningMQT111 min
Jun 14, 4:54 PM EDTSpecial Marine WarningMQT111 min
Jun 14, 5:23 PM EDTSpecial Marine WarningMQT67 min
Jun 14, 5:39 PM EDTSpecial Marine WarningMQT66 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.